Ohio, 2018

Damaging Wind in Ohio, August 10, 2018

August 10, 2018 · NWS RLX · 1 event in 1 county or zone

Strong storms in association with a cold front pressing into the region resulted in wind damage in southeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong storms in association with a cold front pressing into the region resulted in wind damage in southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 10, 1:35 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 1:35 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
235 PM EDT Fri Aug 10 2018

.SYNOPSIS...
Mid level disturbance may lead to a few showers and storms
today and tonight. A deep closed low pressure system approaches
from the north Saturday and Sunday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM Friday...

Two upper level shortwaves, one across the north producing
showers and storms, the second one across the KY/WV border
producing stratiform pcpn with no thunder. These conditions will
increase in intensity and coverage this afternoon and evening,
and begin to decay later tonight. Therefore, it should be
relatively dry tonight, with additional convection firing up
Saturday.

Despite of increasing low level moisture, and weak BL winds,
expect plenty of clouds tonight, that could prevent dense fog
formation, except at EKN, CRW, and areas with antecedent
rainfall.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 210 PM Friday...

Unsettled weather continues across the region on Sunday as upper
trough/low develops across the region. Rounds of showers and
thunderstorms, some heavy at times are possible, particularly across
eastern WV zones. The low will continue to linger across the area
for the remainder of the short term period, with rounds of showers
and thunderstorms, particularly during daytime heating hours, and
daytime temperatures near to or slightly below normal for this time
of year.

Went with a blend between the bias corrected SREF and NBM for
temperatures through the period. Basically, couple degrees
warmer than normal tonight per cloudiness expected, and near
normal for highs on Saturday afternoon.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 210 PM Friday...

Upper low will get kicked off to the east by mid week as an
upper shortwave trough approaches from the west. Brief ridging
late Tuesday through Wednesday is expected to provide a brief
dry and warmer spell, but active weather returns once again
towards the end of the work week as aforementioned shortwave
moves into the area.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 155 PM Friday...

Water vapor satellite images and nearby soundings suggest plenty
of dry air at the mid to lower levels, while upper level clouds
move across through tonight.

Models suggest increasing low level moisture, and two
shortwaves, one across the extreme southern sections, the second
across the northwest sections. These features will bring the
forcing necessary to develop numerous showers and few storms
mainly across the south. Models are overestimating pcpn activity
early this afternoon across the northwest quadrant. However,
radar imagery is starting to detect very isolated light showers
there. Expect these showers or storms to increase in coverage
and intensity this afternoon and evening.

Brief periods of IFR conditions possible along strong showers or
storms through around sunset. VFR conditions should prevail
after pcpn activity diminishes in coverage and intensity later
this evening.

Abundant cloudiness could prevent widespread dense fog formation
despite of weak boundary layer winds and available low level
moisture. Coded dense fog at EKN and CRW for now, but timing and
intensity will need to be reviewed.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Precipitation may occur faster than
expected.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    L    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    M    L    L    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L

AFTER 18Z SATURDAY...
IFR possible in scattered storms this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Aug 10, 3:20 AM EST, 12 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
420 AM EDT Fri Aug 10 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-110830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
420 AM EDT Fri Aug 10 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low. Chances of
showers and thunderstorms will exist today and tonight. While the
probability of widespread hazardous weather is low, a few storms may
briefly produce moderate to heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low. Near daily
chances of showers and thunderstorms will exist. While the
probability of widespread hazardous weather will still remain low, a
few storms may briefly produce moderate to heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The Cincinnati radar (KILN), 137 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
August 10, 3:45 PM EST
Where
Perry County, 0.69 mi N of Somerset
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
39.810, -82.300

Strong winds associated with a passing thunderstorm blew trees down east and west of Somerset along US-22.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767262.